Korean J Med.  2008 Dec;75(6):680-684.

A case of valproic acid-induced hyperammonemic encephalopathy with normal liver function

Affiliations
  • 1Department of Internal Medicine, College of Medicine Chung-Ang University, Seoul, Korea. ekg001@chol.com
  • 2Department of Neurosurgery, College of Medicine Chung-Ang University, Seoul, Korea.

Abstract

Valproic acid is an effective anticonvulsant used in neurology and psychiatry. Valproic acid-induced hyperammonemic encephalopathy is an unusual complication characterized by a decreasing level of consciousness, the development of progressive confusional states and, sometimes, a coexisting increase in the frequency of seizures after the onset of valproic acid treatment. It can lead to death, but can be reversed if a swift diagnosis is made. We report the case of a 58-year-old woman with an intracerebral hemorrhage and normal liver function who presented with valproic acid-induced hyperammonemic encephalopathy. After valproic acid treatment, she developed encephalopathy and became comatose, with seizures and a markedly elevated serum ammonia level. Her neurologic manifestations and hyperammonemia improved after discontinuing the valproic acid.

Keyword

Valproic acid; Hyperammonemia; Adverse effect; Seizure

MeSH Terms

Ammonia
Cerebral Hemorrhage
Coma
Consciousness
Female
Humans
Hyperammonemia
Liver
Middle Aged
Neurologic Manifestations
Neurology
Seizures
Valproic Acid
Ammonia
Valproic Acid
Full Text Links
  • KJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error